New Mexico, 2007

Flash Flood in New Mexico, July 12, 2007

July 12, 2007 · NWS EPZ · 1 event in 1 county or zone

Slow moving thunderstorms within a very moist air mass resulted in very heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Slow moving thunderstorms within a very moist air mass resulted in very heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 12, 1:30 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 1:30 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT THU JUL 12 2007

.SYNOPSIS...
ABUNDANT ATMOSPHERIC MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. STORMS TONIGHT COULD PRODUCE
LOCALLY HEAVY RAINFALL AND A FEW AREAS OF FLOODING. ATMOSPHERE
BECOMES A BIT DRIER MONDAY AND BEYOND BUT ISOLATED THUNDERSTORMS ARE
STILL LIKELY. TEMPERATURES WILL CONTINUE TO BE AROUND NORMAL THROUGH
THE PERIOD.

&&

.DISCUSSION...
VERY MOIST AIRMASS REMAINS IN PLACE AS MORNING SOUNDINGS AND SOUNDER
IMAGERY BOTH SHOW PWS OF 1.3 TO 1.5 INCHES. UPPER RIDGE PERSISTING
FROM SOUTH TEXAS ACROSS TO NORTHERN ARIZONA. WITH GOOD LOW AND MID
LEVEL MOISTURE...AND MODERATE RAINS ACROSS THE AREA YESTERDAY...
ISSUED FLASH FLOOD WATCH FOR THE EASTERN CWA. MORNING DEBRIS CLOUDS
SLOWED DAYTIME HEATING OVER MUCH OF THE EAST BUT NOW SHOULD START
HEATING UP AS LEFTOVER CLOUDS HAVE DISSIPATED. GILA WILDERNESS ALSO
SEEING SOME STRONG STORMS THIS AFTERNOON AND WILL HAVE TO BE WATCHED
AS A FEW AREAS RECEIVED MODERATE RAINFALL YESTERDAY. REMAINS OF
INVERTED TROUGH NOW SOUTH OF THE BOOTHEEL AND MAY BE AIDING IN A FEW
THUNDERSTORMS OVER THAT AREA. FEATURE SHOULD BE OUT OF AREA LATER
THIS EVENING.

MODELS REMAIN CONSISTENT IN OVERALL PATTERN OF HIGH GRADUALLY
BECOMING MORE MERIDIONALLY ORIENTED OVER ARIZONA LATER TOMORROW DUE
TO FORCING OF LARGE HUDSON BAY LOW AND ATTENDANT TROUGH DROPPING
SOUTH INTO TEXAS. NOT MUCH DIFFERENCE IN AIRMASS BUT FRONT COULD
WELL BE A FOCUSING MECHANISM FOR CONVECTION. WITH NORTHERLY FLOW
SETTING UP OVER AREA DEEP LAYERED MOISTURE SHOULD SLOWLY DECREASE.
WILL KEEP SUNDAY STORMS IN SCATTERED CATEGORY...BUT DIMINISH TO
ISOLATED MONDAY AND BEYOND. DISTURBANCES IN THE FLOW MAY WELL
INCREASE THUNDERSTORM COVERAGE HOWEVER.

&&

.AVIATION...VALID 13/00Z-14/00Z...
SCATTERED THUNDERSTORMS WILL PRODUCE A FEW AREAS OF MVFR FOR CIGS
AND VSBY. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  95  73  96  72 /  40  30  40  20  30
SIERRA BLANCA TX        67  91  67  90  68 /  40  30  40  20  30
LAS CRUCES              69  95  70  95  68 /  30  30  40  20  30
ALAMOGORDO              67  93  67  93  66 /  40  30  40  20  30
CLOUDCROFT              50  70  49  72  47 /  40  40  50  40  40
TRUTH OR CONSEQUENCES   69  94  69  94  68 /  40  30  40  20  30
SILVER CITY             63  87  63  86  63 /  50  40  40  30  30
DEMING                  69  94  69  96  68 /  30  30  40  20  30
LORDSBURG               67  95  70  97  69 /  30  30  40  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ024-025.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Jul 12, 10:08 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU JUL 12 2007

NMZ022>025-030>032-TXZ055-056-131645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. LOCAL
HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS...ALONG WITH SMALL HAIL.
POTENTIAL FOR FLASH FLOODING EXISTS...ESPECIALLY EAST OF THE RIO
GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A PERSISTENT PATTERN OF SCATTERED AFTERNOON AND NIGHT TIME
THUNDERSTORMS WILL OCCUR THROUGH SUNDAY. THUNDERSTORMS MORE ISOLATED
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

The radar

The El Paso radar (KEPZ), 17 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
July 12, 6:20 PM MST to 7:20 PM MST
Where
Dona Ana County, Anthony
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
32.000, -106.600

Up to 30 homes were flooded in Anthony. Sandbags were requested for this area as well as nearby Mesquite (just to the north).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51537.